MAUDE Adverse Event Report: DRÄGERWERK AG & CO. KGAA BABYLEO TN500; INCUBATOR, NEONATAL

DRÄGERWERK AG & CO. KGAA BABYLEO TN500; INCUBATOR, NEONATAL
Catalog Number 2M60000
Medical Device Problem Codes Unexpected Therapeutic Results (1631); Decreased Sensitivity (2534); Device Sensing Problem (2917)
Health Effect - Clinical Code Hypernatremia (2242)
Date of Event 12/13/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation has just started; results will be provided in a follow-up report.
 
Event or Problem Description
It was reported by the user: ¿premature baby in the incubator, conspicuous with increasing life-threatening hypernatremia (max.160 mmol/l) and hyperkalemia (max 7.5 mmol/l) despite very high fluid intake up to 220ml/(kg*h).No weight gain, little urine excretion and temperature lability despite the atypically high incubator temperature of 37°c.When viewed together, the only possible cause is very strong transdermal fluid loss.Incubator regulated up from 80% to 99% relative humidity (stated measured values of the incubator in the expected range, but no precipitation on the incubator walls).Therefore the incubator was replaced, which resulted in the child gradually stabilizing.¿.
 
Additional Manufacturer Narrative
The humidity sensor of both affected devices was made available for the investigation.Furthermore, results of a random test of new sensors and of devices in clinical use as well as the feedback of the sensor supplier regarding cross sensitivities of the humidity sensor towards chemicals were considered.Based on the investigation the reported event could be verified.Increased measurement inaccuracies were detected in the upper humidity measuring range > 70 % rf causing a shortage of humidity of approx.15 ¿ 22 %.In the measurement range below 70 % rf, the affected sensors continued to measure within the specified measurement accuracy.A cross sensitivity of the humidity sensor towards the disinfectant in use was identified to be the root cause of the failure (incidin oxywipe s; not listed in the product specific instructions for use/ifu).An intensive use of the disinfectant was assumed due to the clearly visible abrasive marks of cleaning on the humidity sensor showing an abrasively damaged thermo-coated surface; the foaming behavior could additionally facilitate the penetration of the disinfectant into the humidity sensor.A cross sensitivity was also found in a comparative measurement using an ifu-listed disinfectant based on the same group of active substances, when directly exposed to the disinfectant solution.However, no increase of measurement inaccuracy was found when the listed disinfectant was applied accordingly to the reprocessing procedure in the ifu - in contrast to incidin oxywipe s.Attempts to damage the humidity sensors by direct contact with water/condensate did not result in any damage.The sensors could be used without any restrictions.The determined failure of the affected humidity sensors was confirmed by the sensor supplier; but there was no specific cross-sensitivity known neither to chemicals in general, nor hydrogen peroxide in particular.The sensor manufacturer, however, has not ruled out oxidation damage to contacts and/or polymers when using potentially aggressive chemicals.In case of a faulty humidity sensor an increase of measurement inaccuracy can occur, which can affect the controlling of the humidity including the alarm monitoring of the set climate parameter within the incubator.The present error pattern with significant increases in measurement inaccuracy in the upper measuring range or other total failures of the humidity sensor are not known within the scope of quality monitoring; nor is there any indication of a basic quality problem in the production or in the context of use.It is recommended to follow the instructions for use and to ensure that no liquids or disinfectants get into the electronics of the device in order to avoid technical faults of this kind.The number of similar cases, related to the same root cause, is within the expected range of the respective risk assessment and thus accepted.
 
Event or Problem Description

Brand Name
BABYLEO TN500
Common Device Name
INCUBATOR, NEONATAL
Manufacturer (Section D)
DRÄGERWERK AG & CO. KGAA
moislinger allee 53-55
lübeck 23542
GM  23542
MDR Report Key11054309
Report Number9611500-2020-00472
Device Sequence Number19495978
Product Code FMZ
UDI-Device Identifier04048675436607
UDI-Public(01)04048675436607(11)181206(17)200120(93)2M60000-18
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K162821
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number2M60000
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 12/16/2020
Supplement Date Received by Manufacturer06/04/2021
Initial Report FDA Received Date12/22/2020
Supplement Report FDA Received Date06/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;
Patient Age23 WK
Patient Weight227